Alert archive / Missouri / Flood Watches in 2024

Flood Watch 2, NWS St. Louis, MO

April 27, 20245 counties in Missouri; Adams County, Illinois

NWS St. Louis, MO issued this flood watch at Apr 27, 2024, 1:18 PM CDT for 5 counties in Missouri; Adams County, Illinois. It took effect at Apr 27, 2024, 7:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2024, 1:18 PM CDT (18:18 UTC)
In effect from
Apr 27, 2024, 7:00 PM CDT
Expired
Apr 28, 2024, 1:36 AM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Adams County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 163 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

123 
WGUS63 KLSX 271818
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service St Louis MO
118 PM CDT Sat Apr 27 2024

ILZ095-MOZ018-019-026-027-034-280930-
/O.NEW.KLSX.FA.A.0002.240428T0000Z-240428T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-
Including the cities of Quincy and Hannibal
118 PM CDT Sat Apr 27 2024

...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH SUNDAY 
MORNING...

* WHAT...Flooding caused by excessive rainfall is possible.

* WHERE...Portions of west central Illinois, including the following 
  area, Adams IL and northeast Missouri, including the following 
  areas, Knox MO, Lewis MO, Marion MO, Monroe MO and Shelby MO.

* WHEN...From 7 PM CDT this evening through Sunday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Thunderstorms moving across the same areas repeatedly may
    cause localized flooding due to heavy rain this evening
    through tomorrow morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

19
1 follow-up statement
699 
WGUS63 KLSX 280636
FFALSX

Flood Watch
National Weather Service St Louis MO
136 AM CDT Sun Apr 28 2024

ILZ095-MOZ018-019-026-027-034-280745-
/O.CAN.KLSX.FA.A.0002.000000T0000Z-240428T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-
Including the cities of Quincy and Hannibal
136 AM CDT Sun Apr 28 2024

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for portions of west central Illinois, 
including the following area, Adams IL and northeast Missouri, 
including the following areas, Knox MO, Lewis MO, Marion MO, Monroe 
MO and Shelby MO.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

Maples

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flood watch went out at Apr 27, 12:37 PM CDT, 41 minutes earlier. Its key messages:

  • -Widely scattered showers and sub-severe thunderstorms are possible during the day today. There will be ample dry time in between, but any given location impacted by thunderstorm could receive a brief downpour. -Two more distinct rounds of showers and thunderstorm arrive late tonight into early Sunday and late Sunday morning into Sunday night. The strongest storms could be severe with large hail, damaging winds, and isolated tornadoes. Heavy rainfall could produce localized flash flooding. .
Area forecast discussion, Apr 27, 12:37 PM CDT, 41 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

-Widely scattered showers and sub-severe thunderstorms are
 possible during the day today. There will be ample dry time in
 between, but any given location impacted by thunderstorm could
 receive a brief downpour.

-Two more distinct rounds of showers and thunderstorm arrive late
 tonight into early Sunday and late Sunday morning into Sunday
 night. The strongest storms could be severe with large hail,
 damaging winds, and isolated tornadoes. Heavy rainfall could
 produce localized flash flooding. .

&&

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 446 AM CDT Sat Apr 27 2024

The CONUS view on water vapor shows yesterday's upper level low
continuing to depart to northeast through the Upper Midwest with the
next upper level low rotating east-northeast into the Four Corners
Region. The approaching upper level low will bring additional
potential for more significant shower and thunderstorm activity to
the central U.S. Until then, the local area gets a brief reprieve
from widespread rainfall.

The last bit of shower and thunderstorm activity weakened and moved
out of the forecast area just prior to midnight. All has been quiet
since then. However, another weak mid-level impulse is expected to
pass north-northeast over an area of weak surface convergence that
resides at the northwest edge of the southeastern ridge. MUCAPE will
gradually build overhead, eventually shrouding much of the CWA with
500-800 J/kg of instability through peak heating this afternoon.
While this isn't much, it'll be enough for widely scattered,
disorganized showers and thunderstorms to develop in a region of
relatively weak 0-6km shear (30-35 kts). There will be ample dry
time between showers and thunderstorms, but any given area that gets
under one a thunderstorm could see a brief, localize downpour. It
seems there is enough of a northward shift in the warm front near
the MO/IA border that better potential over northeast Missouri and
west-central will shift into Iowa this evening. This should be
watched, however, as some CAMs have shown the potential for
intensifying thunderstorms in an area of relatively higher MUCAPE
(1000-1200 J/kg) and 0-6km shear (around 40 kts).

Widespread showers and thunderstorms are expected develop again over
the central Plains this evening as a N/S oriented LLJ jet
strengthens to 50-60 kts this evening into tonight. CAMs are in
fairly decent agreement showing showers and thunderstorms growing
upscale and organizing into a linear structure as they track
eastward into western Missouri around and after 00z this evening.
While 2000 to as much as 3500 J/kg of MUCAPE extends into northeast
Missouri and west-central Illinois late this afternoon, it begins to
wane through the evening into late tonight. This, along with mid-
level lapse rates (5.5-6C) along and east of the Mississippi River,
will likely lead to weakening in the line as it tracks into east
central Missouri late this evening. How long it survives may depend
on development of a cold pool as some CAMs show the line beginning
to bow out from west to central Missouri. The hail threat, while not
zero, is likely to be lower as it transitions to a wind and tornado
threat as soundings showing surface winds being backed ahead of the
line over central Missouri. The evolution of the line will need to
be watched later today into this evening to more accurately assess
the overall threat over western sections of the CWA. It is expected
that the line will continue to weaken as it approaches the
Mississippi River with some indications that it may even collapse
entirely before reaching the St. Louis Metro Area.

Ongoing strong to severe thunderstorms eject northeastward out of
Oklahoma early Sunday morning, bringing the potential for widespread
activity to the local area late Sunday morning into Sunday
afternoon. How this evolves will have a domino effect on severe
potential heading into Sunday afternoon and Sunday night. The upper
level low tracks northeast through the central U.S. in a similar
manner as the prior upper low. This motivates some eastward movement
in the cold front, but begins to slow and eventually become more
east-west oriented in time. Prior waves of showers and
thunderstorms, along with their coverage, could result in a
relatively more stable environment by the time any surface
convergence reaches central Missouri. Given the latest trends,
confidence is not high in severe potential Sunday afternoon into
Sunday night.

Maples

&&

.LONG TERM...  (Sunday Night through Friday)
Issued at 446 AM CDT Sat Apr 27 2024

Sunday's upper low will continue to exit to the northeast Monday as
a surface cold front becomes more diffuse and stalls over southern
sections of the forecast area. This suggests additional chances for
showers and thunderstorms mainly over southeast Missouri and
southwest Illinois, especially as better upper ascent remains well
south in relation to an upper shortwave that traverses Arkansas.
This coincides with better instability, where MUCAPES might climb
above 1000 J/kg. Further north and west, surface high pressure
attempts to build into the area with modest mid-level height rises
behind the front. Instability never fully recovers, limiting the
northward extent of rainfall potential as surface flow briefly turns
westerly.

The best potential for dry time is Tuesday as we get between the
departing system and any additional systems that track across the
central U.S. The quasi-zonal flow remains active with multiple
system tracking through the central Plains into the Midwest. Among
the main topics could very well be the well above normal
temperatures. There isn't a whole lot of spread (5-8 degrees) in NBM
temperature data through midweek with the 75th percentile hinting at
the potential for low to mid-90s by Tuesday and Wednesday. The
southwest flow component may be in play, which is climatologically
supportive for above normal warmth. Active weather will be the key
with any rainfall or resulting cloud cover inhibiting diurnal
heating in this period. Nonetheless, even the 25th percentile is
suggesting mid to upper 80s, which gets within reach of record
highs. Cooler looks to hold off until late week, as a cold front
approaches the region from the northwest.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1228 PM CDT Sat Apr 27 2024

The primary concern during the 18Z TAF period continues to be the
potential for showers and thunderstorms at various
times/terminals. The first opportunity for this will be scattered
showers/thunderstorms during the late afternoon, primarily near
STL/SUS/CPS. Bursts of heavy rain, small hail, gusty downburst
winds will be possible if a storm directly impacts a terminal, but
confidence is low that this will occur. More widespread showers
and thunderstorms are expected late this evening and overnight at
UIN/JEF/COU, with ceiling reductions to at least MVFR likely in
addition to thunderstorm hazards like strong winds, large hail,
and heavy downpours with visibility reductions. Thunderstorm
intensity is likely to diminish as it moves east and impacts
STL/SUS/CPS later in the TAF period, with lower confidence in
timing and potential impacts in this area.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 27, 4:50 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
450 AM CDT Sat Apr 27 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
450 AM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance severe thunderstorms into this evening into tonight,
mainly over central and northeast Missouri. Thunderstorms that
become severe could produce large hail, damaging winds and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday through Friday. A few of
the thunderstorms on Sunday afternoon and Sunday night could be severe,
capable of producing large hail, damaging winds, and an isolated
tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Maples

Nearby

Flood Watches in Missouri, 2024Flood Watches in Illinois, 2024Every flood watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.